Ask the Diabetes Educator Archive

10/26/04

Q:
My husband started taking B-12 complex about three weeks ago. He is diabetic and is basically following the Atkins diet. This week, his glucose readings started spiking, as high as 325. Prior, his readings have been anywhere from 70 to 180. Could the B-12 be the problem?

A:
I'm not sure what exactly is in this supplement, but I suspect it is not the cause for such a dramatic increase in blood sugar levels. I would evaluate his diet. There is a short term effect of body fat loss with the high protein diets, but the overall effect on organ systems can largely depend on the types and sources of protein. Animal protein in large amounts can create an extra load on the kidneys, increase uric acid levels, and other effects. This can upset the digestive/absorptive process, resulting in fluctuating blood sugars. I would suggest he get some professional assistance with his diet as relates to his blood sugars at this time. He can also stop the supplement he is taking to see if it has any impact one way or the other.



Get Our Newsletter

Accountability